Thunderstorm Wind, Otero
- When
- September 29, 4:52 PM MST
- Where
- Otero County, 4 mi W of Cheraw
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.110, -103.584
A thunderstorm produced marginally severe winds near Cheraw in Otero County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A thunderstorm produced marginally severe winds near Cheraw in Otero County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 29, 2:15 PM MST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 315 PM MDT SAT SEP 29 2007 .SHORT TERM... (TODAY AND TONIGHT) ...STRONG TO DAMAGING WINDS EXPECTED OVER THE EASTERN MOUNTAINS OVERNIGHT... CURRENTLY...STRONG UPPER TROUGH LIFTING OUT OF THE GREAT BASIN INTO NORTHERN COLORADO THIS AFTERNOON...WITH DEEP LEE TROUGH OVER THE EASTERN PLAINS. WINDS HAVE CRANKED UP MOST AREAS...WITH WIDESPREAD 30-40 KNOT GUSTS AS OF 20Z. FEW TSRA TRYING TO MIGRATE NORTHWARD OUT OF NM THIS AFTERNOON...BUT MOIST INSTABILITY IS LACKING...WITH HIGHER CAPES LIMITED TO AREAS ALONG THE RATON MESA AND THE FAR EAST ALONG THE KS BORDER. SOME POTENTIAL FOR STORMS TO PRODUCE SEVERE WINDS SOUTHEAST OF A KTAD TO KLAA THIS AFTERNOON...BEST CHANCE WOULD BE OVER BACA COUNTY WERE HIGHER CAPE AIR OVER THE TX/OK PANHANDLES IS ADVECTING NORTHWARD. TONIGHT...MAIN CONCERN IS THE WIND AND WHAT TO DO WITH THE CURRENT HIGH WIND WATCH. CROSS SECTIONS OFF BOTH THE GFS AND NAM SUGGEST 60-70 KNOT WINDS BELOW 700 MB OVER THE EASTERN MOUNTAINS AFTER 03Z...WITH HIGHEST SPEEDS IN THE 06Z-12Z TIME FRAME AS FLOW BECOMES MORE WLY. POTENTIAL FOR MOUNTAIN WAVE ENHANCEMENT LOOKS LOW GIVEN STRONG SPEED SHEAR AND WEAK STABLE LAYER...WITH LOCALLY FAVORED GAP FLOW THE LIKELY MECHANISM TO PRODUCE DAMAGING WINDS. THESE TYPE OF EVENTS ARE DIFFICULT TO FORECAST...AS STRONG WINDS AT MOUNTAIN TOP LEVEL ALOFT DONT ALWAYS MAKE IT TO THE SURFACE. STILL...WITH SUBSIDENCE BEHIND THE DEPARTING UPPER TROUGH AIDING IN DOWNWARD MOMENTUM TRANSPORT...SUSPECT FAVORED AREAS OF THE SANGRES (WEST OF WESTCLIFFE) AND THE RAMPART RANGE IN TELLER COUNT WILL SEE LOCALIZED DAMAGING WINDS. GAP FLOW THROUGH LA VETA PASS AND STRONG WINDS WEST OF WALSENBURG ALSO A POSSIBILITY. WILL TRIM OFF THE LESS FAVORED WET MOUNTAINS AND ARKANSAS VALLEY FROM THE CURRENT WATCH...AND UPGRADE THE REMAINING PORTION TO A WARNING FOR THE OVERNIGHT. BROADBRUSH OF SCATTED POPS OVERNIGHT LOOKS FINE...THOUGH RAINFALL AMOUNTS WILL BE LIGHT AND SPOTTY. SUNDAY...WINDY IN THE MORNING...ESPECIALLY HIGHER EXPOSED TERRAIN OVER THE EASTERN MOUNTAINS. BY AFTERNOON...SHORT WAVE RIDGE BUILDS ACROSS THE STATE WITH A QUICK DROP OFF IN WIND SPEEDS AFTER 18Z. 700 MB TEMPS SHOW A QUICK REBOUND BY LATE AFTERNOON...THUS MAX TEMPS WILL ONLY COOL 5-10F VERSUS SATURDAY. MADE VERY FEW CHANGES TO SUNDAY GRIDS...EXCEPT FOR EARLY MORNING WINDS OVER THE MOUNTAINS. --PETERSEN .LONG TERM... (SUNDAY NIGHT THROUGH SATURDAY) MAIN LONG TERM CONCERNS INCLUDE WINDS AND PRECIP CHANCES MONDAY THROUGH TUESDAY. SUNDAY NIGHT-TUESDAY...MODERATING WESTERLY FLOW ALOFT ACROSS THE REGION SUNDAY NIGHT BEHIND TONIGHTS PASSING SYSTEM GIVES WAY TO INCREASING SOUTHWEST FLOW MONDAY MORNING AS NEXT EASTERN PAC SYSTEM DIGS ACROSS THE WEST COAST AND INTO GREAT BASIN REGION. LATEST GFS REMAINS A TAD FASTER AND FURTHER SOUTH WITH TROUGH AXIS MOVING ACROSS CENTRAL UTAH BY 00Z TUESDAY AND WAS FOLLOWED CLOSER FOR THIS FORECAST THAN CURRENT NAM WHICH IS ABOUT SIX HOURS SLOWER. AT ANY RATE...MODELS INDICATING AMPLE MOISTURE EMBEDDED IN THE SOUTHWEST FLOW AHEAD OF THE SYSTEM MOVING INTO WESTERN COLORADO MONDAY AFTERNOON ALONG WITH GOOD UVV ASSOCIATED WITH RR QUAD OF 100+ KT JET FOR THE DEVELOPMENT OF SCATTERED TO WIDESPREAD CONVECTION WITH MODELS INDICATING NEAR LINEAR PRECIP SHIELD MOVING ACROSS WESTERN COLORADO. LEE TROUGHING ACROSS THE EASTERN PLAINS ALONG WITH INCREASING LAPSE RATES SHOULD ALLOW FOR BREEZY TO WINDY SOUTHWEST WINDS AND WARM TEMPERATURES MONDAY AFTERNOON...ALONG WITH INCREASING LOW LEVEL MOISTURE AND POSSIBLE CONVECTION ALONG TROUGH ACROSS THE FAR EASTERN PLAINS. BROAD TROUGH PROGGED TO LIFT ACROSS THE STATE MONDAY NIGHT KEEPING SCATTERED CONVECTION IN PLACE AREAWIDE WITH BREEZY TO WINDY NORTHWEST FLOW DEVELOPING ACROSS THE REGION THROUGH TUESDAY. MODELS KEEPING COLDEST AIR WITH THIS SYSTEM NORTH OF THE AREA...THOUGH WITH H7 TEMPS PROGGED BETWEEN +2C AND +6C MONDAY NIGHT...COULD SEE COULD SEE A COUPLE OF INCHES OF SNOW ABOVE 10K FT ACROSS THE CENTRAL MTS BY TUESDAY MORNING. TUESDAY NIGHT-THURSDAY...GENERALLY WARM AND DRY CONDITIONS EXPECTED ACROSS THE REGION WITH MODERATE ZONAL FLOW ACROSS THE STATE AS STRONG WESTERLY JET STREAM PERSISTS ACROSS THE NORTHERN TIER OF STATES. THURSDAY NIGHT-SATURDAY...MODELS STARTING TO COME CLOSER TOGETHER WITH TIMING OF ANOTHER BROAD TROUGH AND ASSOCIATED COLD FRONT MOVING INTO THE GREAT BASIN REGION FRIDAY AND CONTINUING ACROSS THE AREA SATURDAY...THOUGH WITH TIMING DIFFERENCES 7 DAYS OUT HAVE OPTED TO KEEP SLIGHT POPS ACROSS THE SOUTHWEST AND CENTRAL MTS WITH THE REST OF THE AREA DRY ATTM. -MW && .AVIATION... VERY WINDY THROUGH EARLY EVENING WITH GUSTS TO NEAR 40 KNOTS POSSIBLE AT ALL THREE TAF SITES. ISOLATED TSRA ALSO POSSIBLE...THOUGH CIGS WILL STAY FAIRLY HIGH AND PRECIP DURATION WILL BE VERY SHORT. SOME DECREASE IN WINDS AFTER SUNSET AT TAF SITES...THOUGH WINDS OVER THE MOUNTAINS WILL INCREASE. SHIFT TO A MORE NORTHWEST DIRECTION AT KCOS/KPUB AFTER 03Z AS COLD FRONT MOVES ACROSS. MUCH LESS WIND AND DRY CONDITIONS ON SUNDAY. && .PUB WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 9 PM THIS EVENING TO 9 AM MDT SUNDAY FOR COZ072>075-078-081-082-087. && 10/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 648 AM MDT SAT SEP 29 2007 COZ058>089-093>099-301300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 648 AM MDT SAT SEP 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG JET STREAM WILL MOVE THROUGH COLORADO TONIGHT...LEADING TO THE POSSIBILITY OF STRONG TO DAMAGING WINDS OVER THE EASTERN MOUNTAINS AND ADJACENT TERRAIN TO THE EAST. WINDS OF 30 TO 50 MPH WITH GUSTS FROM 60 TO 80 MPH WILL BE POSSIBLE...PARTICULARLY LATE TONIGHT AND EARLY SUNDAY MORNING AT ELEVATIONS ABOVE 7500 FEET. RESIDENTS AND VISITORS TO THIS REGION SHOULD BE AWARE OF THE POTENTIAL FOR DAMAGING WINDS...PLAN ACCORDINGLY...AND STAY TUNED FOR THE LATEST UPDATES TO THE FORECAST FOR THIS REGION. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH THIS EVENING OVER MUCH OF SOUTHEASTERN COLORADO. THE MAIN THREAT FROM THESE STORMS WILL BE LIGHTNING AND WIND GUSTS TO 50 MPH. A COUPLE STORMS OVER THE EASTERN PLAINS MAY BECOME SEVERE...PARTICULARLY EAST OF ROUTE 71 AND NORTH OF HIGHWAY 50. THESE STORMS MAY PRODUCE SMALL HAIL AND DAMAGING WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER WEATHER SYSTEM IS FORECAST TO MOVE THROUGH THE CENTRAL ROCKIES MONDAY AFTERNOON THROUGH TUESDAY MORNING. THERE WILL BE A CHANCE FOR THUNDERSTORMS WITH THE MAIN THREAT BEING LOCALLY GUSTY WINDS...SMALL HAIL...AND CLOUD TO GROUND LIGHTNING. WINDY CONDITIONS WILL BE LIKELY WITH INCREASED CRITICAL FIRE WEATHER CONCERNS MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER THE EASTERN PLAINS THIS AFTERNOON AND EVENING...AND THE EASTERN MOUNTAINS AND ADJACENT PLAINS TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
417 PM MDT SAT SEP 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM NON-TSTM WND GST 4 NW PUEBLO RESERVOIR 38.31N 104.81W
09/29/2007 M62 MPH PUEBLO CO TRAINED SPOTTER
&&
LWALRODThe Pueblo radar (KPUX), 65 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59907.